Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 59, NWS Charleston, SC

May 20, 2005Allendale County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 20, 2005, 1:43 PM EDT for Allendale County, South Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2005, 1:43 PM EDT (17:43 UTC)
Expired
May 20, 2005, 2:08 PM EDT
In force
25 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Allendale County, SC

The radar

The Charleston,SC radar (KCLX), 60 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 1:20 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 201743
SVRCHS
SCC005-201815-
/O.NEW.KCHS.SV.W.0059.050520T1743Z-050520T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
143 PM EDT FRI MAY 20 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLENDALE COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 215 PM EDT

* AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING   
  WINDS. THIS STORM WAS LOCATED 8 MILES SOUTH OF MILLETT...OR        
  ABOUT 14 MILES WEST OF ALLENDALE...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  MILLETT...
  MARTIN...
  APPLETON AND ALLENDALE...
  SEIGLING AND SYCAMORE...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3311 8158 3289 8146 3306 8119 3325 8136

$$

33
2 follow-up statements
000 
WWUS52 KCHS 201758
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
158 PM EDT FRI MAY 20 2005

SCC005-201815-
/O.CON.KCHS.SV.W.0059.000000T0000Z-050520T1815Z/
ALLENDALE-
158 PM EDT FRI MAY 20 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR ALLENDALE COUNTY...

AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.

THIS STORM WAS LOCATED NEAR MARTIN...OR ABOUT 8 MILES WEST OF 
ALLENDALE...MOVING NORTHEAST AT 20 MPH.

REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW
ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO
THE NATIONAL WEATHER SERVICE OFFICE IN CHARLESTON.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3311 8158 3289 8146 3306 8119 3313 8149

$$
000 
WWUS52 KCHS 201808
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
208 PM EDT FRI MAY 20 2005

SCC005-201818-
/O.CAN.KCHS.SV.W.0059.000000T0000Z-050520T1815Z/
ALLENDALE-
208 PM EDT FRI MAY 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR ALLENDALE COUNTY HAS BEEN
CANCELLED...

AT 208 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM THAT PROMPTED
THE WARNING HAD WEAKENED...THUS THE WARNING HAS BEEN CANCELED.

REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW
ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO
THE NATIONAL WEATHER SERVICE OFFICE IN CHARLESTON.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3311 8158 3289 8146 3306 8119 3313 8149

$$

33

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 10:10 AM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, May 20, 10:10 AM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1010 AM EDT FRI MAY 20 2005

.SHORT TERM /TODAY/...CURRENT TREND IN THE FORECAST LOOKS
GOOD...SLIGHT/CHC POP IN THE MORNING...WITH LIKELY IN THE
AFTERNOON.  CURRENT CONVECTION APPROACHING THE WEST ZONES HAS BEEN
ONGOING ALL NIGHT AND INTO THE IS MORNING.  STORMS HAVE BEEN BELOW
SVR LIMITS AND EXPECT THIS TO CONTINUE THROUGH THE REST OF THE
MORNING HOURS.  LATEST MSAS AND SOUNDING DOES SHOW AN UNSTABLE
ATMOSPHERE AND EXPECT STORMS TO FIRE WITH HEATING OF THE DAY AND/OR
SEABREEZE INITIATION.  SH/ST EXPECTED TO FAIRLY WIDESPREAD BY
AFTERNOON AS CONVECTIVE BOW CURRENTLY OVER N GA MOVES THIS GENERAL
DIRECTION AHEAD OF S/W TROF AXIS.  EXPECT MUCH OF THE CWA TO BE
PLACED IN A WATCH BOX SOMETIME THIS AFTERNOON.  NO MAJOR CHANGES TO
ONGOING FORECAST AS CLOUD COVER AND TEMPS LOOK GOOD.  WINDS ARE
KICKING UP HOWEVER AHEAD OF THIS LINE OF CONVECTION SO WILL TWEAK
THE WINDS UP A BIT ESPECIALLY ALONG THE COASTAL COUNTIES.

&&

.MARINE...WITH THE SOUNDING SHOWING 20-25 KT IN THE LOWEST FEW
THOUSAND FT WILL INCREASE WINDS INTO CAUTION FOR THE HARBOR AND
INCREASE TO A FLAT 15 KT OVER THE COASTAL WATERS.  SEAS LOOK GOOD
AND WILL KEEP THE CURRENT POP TREND OF INCREASING IN THE AFTERNOON.

&&

.AVIATION...THINK FOR THE MOST PART THE NEXT SEVERAL HOURS WILL SEE
SOME VCSH BUT BULK OF ACTIVITY WILL OCCUR LATER TODAY AS LINE OF
CONVECTION OVER N GA MOVES THIS GENERAL DIRECTION.  EXPECT POP UP
SH/TS TO OCCUR AHEAD OF THE MAIN LINE.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

PY
Hazardous weather outlook, May 20, 1:30 PM EDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
130 PM EDT FRI MAY 20 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-211000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
130 PM EDT FRI MAY 20 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
.SEVERE THUNDERSTORMS...A WARM AND UNSTABLE AIRMASS IN PLACE ACROSS
THE AREA THIS AFTERNOON AHEAD OF A COLD FRONT WILL AID IN THE
DEVELOPMENT OF SEVERE THUNDERSTORMS WITH HEAVY DOWNPOURS AND
FREQUENT CLOUD TO GROUND LIGHTNING.  LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREAT.  PLEASE REFER TO THE LATEST SEVERE
WEATHER OUTLOOK FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

RJB

In the hours before

Special weather statement, May 20, 12:45 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1245 PM EDT FRI MAY 20 2005

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-202230-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-INLAND
BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-INLAND
LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL
MCINTOSH-ALLENDALE-HAMPTON-INLAND
COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-BEAUFORT-COASTAL
COLLETON-CHARLESTON-COASTAL JASPER-INCLUDING THE CITIES
OF...MILLEN...SYLVANIA...METTER...STATESBORO...SPRINGFIELD...
REIDSVILLE...CLAXTON...PEMBROKE...FORT MCALLISTER...SAVANNAH...TYBEE
ISLAND...LUDOWICI...HINESVILLE...HALFMOON LANDING...TOWNSEND...
DARIEN...ALLENDALE...HAMPTON...WALTERBORO...ST. GEORGE...
SUMMERVILLE...MONCKS CORNER...RIDGELAND...BEAUFORT...HILTON
HEAD...EDISTO BEACH...CHARLESTON...JASPER
1245 PM EDT FRI MAY 20 2005

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
TONIGHT...

SCATTERED TO WIDESPREAD THUNDERSTORMS OCCURRING FROM NORTH AND
CENTRAL GEORGIA EARLY THIS AFTERNOON WILL MOVE AND DEVELOP EAST AND
SOUTHEAST TOWARD THE COAST...IN ADVANCE OF A STRONG UPPER LEVEL
DISTURBANCE. A MOIST AND VERY UNSTABLE AIR MASS WILL PRECEDE THESE
DEVELOPING THUNDERSTORMS INTO TONIGHT.

A FEW OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS THE MAIN HAZARDS. THUNDERSTORMS ARE EXPECTED TO REMAIN STRONG
AND PERSIST INTO TONIGHT AHEAD OF A BACKDOOR COLD FRONT WHICH
WILL BE MOVING SOUTHWARD INTO SOUTHEAST SOUTH CAROLINA BY DAWN ON
SATURDAY.

IN ADDITION TO ISOLATED SEVERE WEATHER POTENTIAL...MANY OF THE
STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL AND DANGEROUS LIGHTNING
STRIKES.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT TO
THE DEVELOPING WEATHER SITUATION AND BE PREPARED TO TAKE ACTION
IF ANY WATCHES OR WARNING ARE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR YOUR LOCAL RADIO
OR TV STATIONS FOR FURTHER INFORMATION.

33
Special weather statement, May 20, 1:02 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
102 PM EDT FRI MAY 20 2005

GAZ087-099-100-201730-
BULLOCH-CANDLER-JENKINS-
102 PM EDT FRI MAY 20 2005

...STRONG THUNDERSTORMS WILL IMPACT CANDLER COUNTY...BULLOCH COUNTY
AND JENKINS COUNTY THROUGH 130 PM EDT...

AT 102 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
10 MILES EAST OF SWAINSBORO TO 12 MILES SOUTH OF SWAINSBORO...MOVING
EAST AT 25 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
THRIFT...BUTTS...ALINE...OLIFFTOWN...FOUR POINTS...UNION...
SHAMROCK...SCARBORO...METTER AND CANOE THROUGH 130 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

MOVE INSIDE IMMEDIATELY IF STORMS APPROACH YOUR LOCATION.

33
Special weather statement, May 20, 1:21 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
121 PM EDT FRI MAY 20 2005

GAZ087>088-099>101-114>119-137>141-SCZ040-042>045-047>051-
210000-
COASTAL BRYAN-INLAND BRYAN-BULLOCH-CANDLER-COASTAL CHATHAM-
INLAND CHATHAM-EFFINGHAM-EVANS-JENKINS-COASTAL LIBERTY-
INLAND LIBERTY-LONG-COASTAL MCINTOSH-INLAND MCINTOSH-SCREVEN-
TATTNALL-ALLENDALE-BEAUFORT-BERKELEY-CHARLESTON-COASTAL COLLETON-
INLAND COLLETON-DORCHESTER-HAMPTON-COASTAL JASPER-INLAND JASPER-
121 PM EDT FRI MAY 20 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
301 IN EFFECT UNTIL 8 PM EDT FOR THE FOLLOWING AREA...

IN GEORGIA THIS WATCH INCLUDES 12 COUNTIES

IN SOUTHEAST GEORGIA

BRYAN... BULLOCH... CANDLER...
CHATHAM... EFFINGHAM... EVANS...
JENKINS... LIBERTY... LONG...
MCINTOSH... SCREVEN... TATTNALL...

IN SOUTH CAROLINA THIS WATCH INCLUDES 8 COUNTIES

IN SOUTHEAST SOUTH CAROLINA

ALLENDALE... BEAUFORT... BERKELEY...
CHARLESTON... COLLETON... DORCHESTER...
HAMPTON... JASPER...

THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS

CHARLESTON HARBOR...
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM...
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...
INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY...
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM...

THIS INCLUDES THE CITIES OF...SAVANNAH...TYBEE ISLAND...
CHARLESTON...RIDGELAND...JASPER...HINESVILLE...HALFMOON LANDING...
BEAUFORT...HILTON HEAD...STATESBORO...MONCKS CORNER...
REIDSVILLE...LUDOWICI...SPRINGFIELD...WALTERBORO...EDISTO BEACH...
PEMBROKE...FORT MCALLISTER...CLAXTON...MILLEN...ALLENDALE...
METTER...HAMPTON...DARIEN...TOWNSEND...ST. GEORGE...
SUMMERVILLE AND SYLVANIA.
Special weather statement, May 20, 1:30 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
130 PM EDT FRI MAY 20 2005

GAZ087-088-099-100-201800-
BULLOCH-CANDLER-JENKINS-SCREVEN-
130 PM EDT FRI MAY 20 2005

...STRONG THUNDERSTORMS WILL IMPACT CANDLER COUNTY...BULLOCH
COUNTY...JENKINS COUNTY AND SCREVEN COUNTY THROUGH 200 PM EDT...

AT 130 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
13 MILES SOUTH OF MILLEN TO 9 MILES NORTHWEST OF METTER TO 9 MILES
WEST OF METTER...MOVING EAST AT 20 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
FOUR POINTS...ALINE...OLIFFTOWN...CANOE...UNION...AARON...
SCARBORO...SHAMROCK...METTER AND PARKERS THROUGH 200 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

MOVE INSIDE IMMEDIATELY IF STORMS APPROACH YOUR LOCATION.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

33

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 3:21 PM EDTSevere Thunderstorm WarningCHSJasper39 min
May 20, 3:34 PM EDTSevere Thunderstorm WarningCHSBeaufort41 min
May 20, 3:50 PM EDTSevere Thunderstorm WarningCHSColleton25 min
May 20, 4:00 PM EDTSevere Thunderstorm WarningCHSDorchester45 min
May 20, 4:06 PM EDTSevere Thunderstorm WarningCHSCharleston54 min
May 20, 4:12 PM EDTSevere Thunderstorm WarningCHSBeaufort, Colleton33 min
May 20, 4:17 PM EDTSevere Thunderstorm WarningCHSBerkeley62 min
May 20, 4:43 PM EDTSevere Thunderstorm WarningCHSBeaufort32 min
May 20, 5:11 PM EDTSevere Thunderstorm WarningCHSBeaufort49 min
May 20, 5:48 PM EDTSevere Thunderstorm WarningCHSJasper27 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.